Friday, August 13, 2010

Acetaminophen Use in Adolescents

Science Daily (Aug. 13, 2010)

Acetaminophen Use in Adolescents Linked to Doubled Risk of Asthma

New evidence linking the use of acetaminophen to development of asthma and eczema suggests that even monthly use of the drug in adolescents may more than double risk of asthma in adolescents compared to those who used none at all; yearly use was associated with a 50 percent increase in the risk of asthma.

The research results will be published online on the American Thoracic Society's Web site ahead of the print edition of the American Journal of Respiratory and Critical Care Medicine.

"This study has identified that the reported use of acetaminophen in 13- and 14 year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," said study first author Richard Beasley, M.D., professor of medicine, at the Medical Research Institute of New Zealand on behalf of the International Study of Asthma and Allergies in Childhood (ISAAC).

There are a number of biologically plausible explanations for how acetaminophen might increase risk of asthma and allergy. Acetaminophen may have a systemic inflammatory effect, possibly increasing oxygen stress resulting from the depletion of glutathione-dependent enzymes, which may in turn lead to enhanced TH2 allergic immune responses. Furthermore, acetaminophen may suppress the immune response to, and prolong the symptomatic illness from, rhinovirus infections, which are a common cause of severe asthma exacerbations in childhood.

Given the increased risk associated with acetaminophen usage, Dr. Beasley and colleagues calculated that the population attributable risks -- the percentage of cases that might be avoided if the risk factor were to be eliminated -- were indicative of a remarkable impact from acetaminophen usage.

"The overall population attributable risks for current symptoms of severe asthma were around 40 percent, suggesting that if the associations were causal, they would be of major public health significance," said Dr. Beasley. "Randomized controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life."

reference

Acetaminophen Use and Risk of Asthma, Rhinoconjunctivitis and Eczema in Adolescents: ISAAC Phase Three
Richard W Beasley, Tadd O Clayton, Julian Crane, Christopher K.W. Lai, Stephen R Montefort, Erika von Mutius, Alistair W Stewart, and the ISAAC Phase Three Study Group
American Journal of Respiratory and Critical Care Medicine published ahead of print August 13, 2010 as doi:10.1164/rccm.201005-0757OC.

Link to AJRCCM abstract

Link to Science Daily article

No comments: